Nausea and vomiting are common side effects of many cancer treatments. Nausea is feeling the urge to vomit, or throw up. Vomiting may happen in expectation of treatment, within 24 hours after treatment, or two or more days after treatment.
Causes of nausea and vomiting
For people with cancer, nausea and vomiting may be caused by the following:
- Radiation therapy, especially to the brain, spinal cord, abdomen, and pelvis. People who receive total body radiation therapy (such as before a stem cell/bone marrow transplantation) have the highest risk.
- Cancer that has spread to the brain
- Blocked intestines (bowel obstruction)
- Electrolyte imbalance
- Infections or bleeding in the gastrointestinal (stomach and intestines) system
- Heart disease
- Other medications
People who are more likely to have nausea and vomiting from chemotherapy include the following:
- People who have previously vomited after cancer treatment
- People who often have motion sickness
- People who are anxious before cancer treatment
- People younger than 50, especially women
Mild nausea and vomiting can be quite uncomfortable, but it usually does not cause serious problems. Severe vomiting, such as vomiting a lot and often, can cause dehydration, electrolyte imbalance (loss of minerals in the body, such as potassium and sodium), weight loss, and depression. In addition, severe vomiting may lead some patients to stop cancer treatment.
Managing nausea and preventing vomiting
Relieving side effects, also called symptom management, palliative care, or supportive care, is an important part of cancer care and treatment. Learn more about ASCO's guidelines on preventing vomiting from chemotherapy or radiation therapy with medications.
Many people find that behavioral treatments can help control nausea and vomiting. Methods such as distraction, relaxation, and positive imagery can help change the expectation and fear of nausea and vomiting. Talk with your health care team about any symptoms you experience, including any new symptoms or a change in symptoms. In some situations, the doctor may be able to recommend another treatment plan that is less likely to cause vomiting.
Last Updated: January 24, 2012